Alert archive / Texas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 98, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 25, 2000, 4:42 PM CDT for Gaines County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 25, 2000, 4:42 PM CDT (21:42 UTC)
- Expired
- May 25, 2000, 5:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 101 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -494 J/kg
- Mixed-layer LCL
- 2989 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
798
WUUS54 KMAF 252144
SVRMAF
TXC165-252230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
442 PM CDT THU MAY 25 2000
THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL GAINES COUNTY IN TEXAS
* UNTIL 530 PM CDT
* AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF LOOP...MOVING NORTHEAST
AT 15 MPH.
* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
LOOP
HAIL TO THE SIZE OF DIMES OR LARGER AND WIND GUSTS TO 70 MPH CAN BE
EXPECTED IN THE WARNED AREA.
LAT...LON 3278 10262 3269 10260 3270 10239 3295 10233
3295 10253
DJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 4:18 PM CDT, 24 minutes earlier.
Area forecast discussion, May 25, 4:18 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 418 PM CDT THU MAY 25 2000 SHORT TERM... MUCH TO TALK ABOUT AND NOT MUCH TIME...PLEASE REFER TO SPC MESO DISCUSSIONS AND OUTLOOKS FOR PERTINENT INFORMATION. A SURFACE LOW IS LOCATED INVOF MAF WITH A WEAK SURFACE BOUNDARY EXTENDING NORTHEAST FROM THERE. A STATIONARY FRONT IS MORE OR LESS COLOCATED WITH THE STRATUS SHIELD ALONG THE I-40 CORRIDOR. ALOFT...THE MAIN UPPER LEVEL SHORTWAVE IS MOVING ACROSS AZ AT PRESENT...WITH SEVERAL LOBES OF ENERGY ROTATING ACROSS THE AREA. SPECIAL 18Z SOUNDING FROM MAF SHOWED A MODEST AMOUNT OF CIN BUT CONSIDERABLE INSTABILITY. AN UPPER JET LOCATED ACROSS AZ THIS MORNING IN HAND ANALYSES IS EXPECTED TO PROGRESS ACROSS THE REGION THIS EVENING...AND AGEOSTROPICALLY- FORCED ASCENT IN THE RIGHT ENTRANCE REGION OF THIS JET SHOULD BE ENOUGH TO REMOVE THE CIN AND ALLOW SCATTERED CONVECTION TO FIRE FROM MAF NORTHEAST ALONG THE BOUNDARY. FARTHER SOUTH...WIDELY SCATTERED CONVECTION IS BEGINNING TO DEVELOP...MAINLY ACROSS PECOS COUNTY WHERE HEATING HAS BEEN ENOUGH TO GET PARCELS TO THEIR LFCS. OBSERVED AND FORECAST WEAK LOW LEVEL SR FLOW COMBINED WITH CAPES AOA 4000 J/KG SUGGEST THAT CONVECTION WILL TREND TOWARD AN HP MODE...WITH HAIL AND DOWNBURST WINDS THE PRIMARY SEVERE THREAT. THE TORNADO THREAT IS MINIMAL GIVEN HIGH LFCS AND THE AFOREMENTIONED LACK OF RESPECTABLE SR LOW LEVEL FLOW. LONG TERM... A SURFACE TROUGH SHOULD BEGIN TO DEVELOP ALONG THE WESTERN ZONES TONIGHT AS THE MAIN SHORTWAVE TROUGH SWINGS OUT OVER THE SOUTHERN ROCKIES. THIS TROUGH WILL THEN PROGRESS EASTWARD ACROSS THE PLAINS DURING THE DAY. DESPITE SOUTHWESTERLY LOW LEVEL FLOW AND GOOD INSOLATION...IT WILL NOT BE AS WARM TOMORROW OWING TO SOME MODEST THICKNESS COOLING. OTHER THAN A SLIGHT CHANCE FOR SOME DIURNAL THUNDER ACROSS THE DAVIS AND CHISOS MOUNTAINS...CONVECTION IS NOT EXPECTED. SURFACE ANTICYCLOGENESIS GETS GOING OVER THE CENTRAL HIGH PLAINS AS THE SHORTWAVE TROUGH COMES OUT...AND THIS IN TURN DRIVES A COLD FRONT INTO THE CWFA SATURDAY. DONT EXPECT MUCH IN THE WAY OF CONVECTION WITH THIS FEATURE GIVEN QUESTIONABLE LOW LEVEL MOISTURE AND UNFAVORABLE DYNAMICS...ALTHOUGH AN ISOLATED STORM COULD FIRE OVER THE LOWER TRANS PECOS SATURDAY AFTERNOON. CONFIDENCE IN THIS IS LOW ENOUGH TO PRECLUDE MENTION IN THE UPCOMING ZONES. SLIGHTLY COOLER TEMPERATURES ARE EXPECTED ACROSS MOST OF THE AREA SATURDAY BEHIND THE FRONT. REAL LONG TERM... BACK INTO THE OVEN AS UPPER HEIGHTS BUILD OVER THE AREA. WENT ON THE OPTIMISTIC SIDE FOR HIGHS THROUGH THE REMAINDER OF THE MEMORIAL DAY WEEKEND...BUT WOULD NOT BE SURPRISED TO SEE LATER FORECASTS REVISE THESE HIGHS INTO THE 105 TO 110 RANGE BY TUESDAY. SIG WX NIL GIVEN POOR MOISTURE AND WEAK DYNAMICS. THATS A WRAP...LINE SCORES FOLLOW...70. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF 68/ 98/68/ 95 3100 LSA 66/ 98/66/ 95 3-00 E41 68/ 98/68/ 97 3100 6R6 72/100/72/100 2--- MRF 57/ 92/55/ 91 22-- CNM 66/ 99/66/ 96 2000 .MAF... TX...NONE. NM...NONE.
In the hours before
Special weather statement, May 25, 12:55 PM CDT, 3 hours 47 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-252200- THUNDERSTORM OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1255 PM CDT THU MAY 25 2000 ...THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS THE NORTHERN THIRD OF THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO... THERE IS THE THREAT OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT...PARTICULARLY ACROSS THE NORTHERN PERMIAN BASIN AND SOUTHEAST NEW MEXICO. VERY WARM TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE HAS PREVENTED THUNDERSTORM ACTIVITY DEVELOPING ACROSS THE REGION THE LAST FEW DAYS. HOWEVER AS A TROUGH OF LOW PRESSURE APPROACHES THE REGION FROM THE DESERT SOUTHWEST COOLER AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL OVER OVERSPREAD THE REGION THIS AFTERNOON AND TONIGHT. AT THIS TIME THE BEST MID LEVEL COOLING...AND THEREFORE GREATEST POTENTIAL FOR THUNDERSTORMS...IS FORECASTED TO TAKE PLACE NORTH OF A CARLSBAD...ANDREWS...BIG SPRING LINE. ANY THUNDERSTORMS THAT CAN DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. THE THUNDERSTORM THREAT MAY HAVE TO BE LATER EXTENDED SOUTHWARD ACROSS MORE OF THE PERMIAN BASIN DEPENDING ON THE AMOUNT OF MID LEVEL COOLING THAT TAKES PLACE. SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...HOWEVER... EMERGENCY MANAGERS SHOULD MONITOR THIS SITUATION AND STAY TUNED TO THE LATEST UPDATES SHOULD CONDITIONS CHANGE. 12
Special weather statement, May 25, 4:41 PM CDT, 1 minute before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-260100- THUNDERSTORM OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 441 PM CDT THU MAY 25 2000 ...MODERATE RISK OF SEVERE THUNDERSTORMS EXPECTED OVER THE NORTHERN PERMIAN BASIN TONIGHT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE NORTHERN PERMIAN BASIN TONIGHT. THE MODERATE RISK AREA IS FOR THAT PART OF WEST TEXAS EAST OF AN SEMINOLE TO ODESSA LINE...AND NORTH OF AN ODESSA TO COLORADO CITY LINE. FARTHER SOUTH...A FEW SEVERE THUNDERSTORMS MAY OCCUR...MAINLY EAST OF AN ODESSA TO FORT STOCKTON LINE. A SURFACE LOW WAS LOCATED LATE THIS AFTERNOON NEAR MIDLAND...WITH A SURFACE BOUNDARY EXTENDING NORTHEAST FROM THIS LOW TO NEAR POST. STRONG DAYTIME HEATING AND AN APPROACHING UPPER LEVEL STORM SYSTEM HAS MADE THE AIRMASS OVER THE NORTHERN PERMIAN BASIN STRONGLY UNSTABLE. THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH EARLY EVENING ALONG THIS BOUNDARY. ANY STORMS THAT DO DEVELOP WILL BECOME SEVERE QUICKLY...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY SEVERE WEATHER THREATS. WEAK WINDS IN THE LOWEST LEVELS OF THE ATMOSPHERE WILL LIMIT THE POTENTIAL FOR THESE STORMS TO PRODUCE TORNADOES...BUT AN ISOLATED TORNADO MAY BE POSSIBLE WITH ANY STORM THAT TRACKS ALONG THE SURFACE BOUNDARY. SOUTH OF I-20...ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON THROUGH THIS EVENING...MAINLY EAST OF AN ODESSA TO FORT STOCKTON LINE. LARGE HAIL AND DAMAGING WINDS ALSO WILL BE THE PRIMARY SEVERE WEATHER THREATS. THE THREAT OF THUNDERSTORMS SHOULD DIMINISH LATE THIS EVENING AS THE LOW LEVELS OF THE ATMOSPHERE BECOME MORE STABLE WITH LOSS OF DAYTIME HEATING. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION LIKELY WILL BE REQUESTED OVER THE MODERATE RISK AREA LATE THIS AFTERNOON THROUGH THE EVENING HOURS... WITH SPOTTER ACTIVATION POSSIBLE SOUTH OF I-20. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT. 70
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 5:21 PM CDT | Tornado Warning | MAF | Gaines | 24 min |
| May 25, 5:28 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 47 min |
| May 25, 5:36 PM CDT | Tornado Warning | MAF | Dawson | 24 min |
| May 25, 5:58 PM CDT | Tornado Warning | MAF | Dawson | 32 min |
| May 25, 6:17 PM CDT | Flash Flood Warning | MAF | Dawson | 3 hr |
| May 25, 6:28 PM CDT | Flash Flood Warning | MAF | Reagan | 3 hr |
| May 25, 6:36 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 3 hr |
| May 25, 6:40 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 50 min |
| May 25, 6:56 PM CDT | Tornado Warning | MAF | Borden | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.